New Mexico, 2004

Hail in New Mexico, May 20, 2004

May 20, 2004 · NWS ABQ · 2 events in 1 county or zone

A strong storm developed about 20 miles southwest of Roswell then moved east producing large hail over open country just north of the Roswell Correctional Facility and golfball hail as it moved over Dexter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong storm developed about 20 miles southwest of Roswell then moved east producing large hail over open country just north of the Roswell Correctional Facility and golfball hail as it moved over Dexter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 20, 2:44 PM MST, 26 minutes earlier.

Area forecast discussion, May 20, 2:44 PM MST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT THU MAY 20 2004

.UPDATE...WILL MAKE THE FIRE WEATHER WATCH A RED FLAG WARNING FOR
FRIDAY. ALSO ADD A SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN PLAINS
TONIGHT UNTIL 900 PM MDT.

.PREV DISCUSSION...215 PM MDT THU MAY 20 2004. UPPER LEVEL TROF
CONTINUES TO DIG SOUTH ALONG THE CA COAST IN TURN TIGHTENING THE
GRADIENT ALOFT. PARTLY SUNNY SKIES MEANS GOOD MIXING AND INCREASED
WINDS AT THE SFC. A SFC LEE SIDE TROF SETS UP ALONG THE NORTHEAST
PLAINS WHICH TIGHTENS THRU SAT. AS THE UPPER LVL TROF EJECTS EAST
OVER THE NORTHERN ROCKIES THE MAIN EVENT FOR NEW MEXICO WILL BE WIND.
THE AFTERNOON HOURS OF FRI AND SAT WILL SEE THE STRONGEST WINDS.
VELOCITIES WILL BE CLOSE TO ADV CRITERIA FRI SO WILL HOLD OFF ON
ISSUING ALTHOUGH THE NEXT SHIFT MAY HAVE TO REVISIT THIS ISSUE AFTER
THE NEW MODEL RUNS. SAT AFTERNOON IS MORE LIKELY TO REACH ADV
CRITERIA. FOR THE VERY SHORT TERM THE WILL KEEP LOW 10 POPS IN FOR
THIS EVENING OVER THE EASTERN PLAINS. THE SFC DRYLINE HAS BECOME MORE
DEFINED THIS AFTERNOON WITH 60 AND HIGH 50 DEGREE DWPTS OVER THE
CENTRAL AND SOUTHEAST PLAINS. UPPER DYNAMICS IS NOT AS GOOD AS
YESTERDAY SO EXPECT LESS TS COVERAGE AND INTENSITY. THE REST OF THE
FORECAST LOOKS ON TRACK AS NM STAYS UNDER A SW FLOW THRU NEXT WEEK
WITH THE UPPER GRADIENT RELAXING FOR SUN BEFORE TIGHTENING AGAIN MON.
THEREFORE EXPECT BREEZY CONDITIONS THRU NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 048/081 045/077 040 23000
GALLUP.................... 040/078 037/074 035 23000
GRANTS.................... 040/080 041/077 038 23000
GLENWOOD.................. 045/088 048/086 045 23000
CHAMA..................... 032/072 033/068 031 23000
LOS ALAMOS................ 051/077 044/074 041 23000
RED RIVER................. 035/068 031/068 028 23000
TAOS...................... 040/078 037/075 035 23000
SANTA FE.................. 046/079 042/076 039 23000
SANTA FE AIRPORT.......... 048/083 044/078 041 23000
ESPANOLA.................. 046/084 046/081 044 23000
ALBUQUERQUE HEIGHTS....... 057/086 055/082 052 23000
ALBUQUERQUE VALLEY........ 050/088 048/084 047 23000
ALBUQUERQUE FOOTHILLS..... 054/084 051/080 049 23000
ALBUQUERQUE WEST MESA..... 057/087 053/082 051 23000
SOCORRO................... 056/090 055/086 052 23000
SANDIA PARK/CEDAR CREST... 049/078 045/075 043 23000
MORIARTY/ESTANCIA......... 042/081 040/078 038 23000
CARRIZOZO................. 052/090 054/088 052 23000
RUIDOSO................... 050/082 053/080 052 23000
RATON..................... 045/084 041/080 040 23000
LAS VEGAS................. 047/081 045/079 043 23000
ROY....................... 052/085 051/082 047 23100
CLAYTON................... 058/088 054/085 050 23100
SANTA ROSA................ 057/091 055/088 052 23100
TUCUMCARI................. 061/092 060/090 055 23100
FORT SUMNER............... 059/092 058/091 054 23100
CLOVIS.................... 061/091 058/090 053 23100
PORTALES.................. 061/092 058/091 054 23100
ROSWELL................... 062/095 060/095 058 23100
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 0300Z FOR NMC005-009-011-041.
FIRE WEATHER WATCH FRI NMZ101-102-103-104-105-106-107-108.
FIRE WEATHER WATCH SATURDAY NMZ102-103-104-105-106-107-108.

&&

23
Hazardous weather outlook, May 20, 5:00 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 20 2004

NMZ001>021-026-211200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...THE
UNWELCOME COMBINATION OF WINDS...UNSEASONABLY WARM TEMPERATURES AND
LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS PARTS OF WESTERN AND NORTHERN NEW MEXICO THIS AFTERNOON.
IN ADDITION...ISOLATED THUNDERSTORMS OVER EASTERN NEW MEXICO THIS
AFTERNOON MAY PRODUCE WIND GUSTS TO 50 OR 55 MPH.

.DAYS TWO THROUGH SEVEN...

EVEN STRONGER WINDS WILL AFFECT THE NORTHERN TWO-THIRDS OF NEW MEXICO
FRIDAY AND SATURDAY AS A DISTURBANCE OR TWO MOVES TO OUR NORTH.
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH ARE POSSIBLE
AND FIRE WEATHER CONDITIONS WILL REMAIN CRITICAL FOR MUCH OF THE
AREA. A FEW LOCATIONS MAY REACH WIND ADVISORY CRITERIA. REMEMBER...
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chaves

When
May 20, 3:10 PM MST
Where
Chaves County, 14 mi W of Dexter
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
33.200, -104.617

Hail, Chaves

When
May 20, 3:30 PM MST
Where
Chaves County, Dexter
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.200, -104.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391457, 5391458.